Washington, 2018

Wildfire in Washington, July 17 to 19, 2018

July 17 to 19, 2018 · NWS OTX · 1 event in 1 county or zone

The Upriver Beacon Wildfire began from an unknown cause on July 17th near Spokane. The blaze which occurred on the urban/rural interface of Spokane triggered mandatory evacuation of hundreds of home owners while the fire was aggressively attacked by numerous firefighting resources.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Upriver Beacon Wildfire began from an unknown cause on July 17th near Spokane. The blaze which occurred on the urban/rural interface of Spokane triggered mandatory evacuation of hundreds of home owners while the fire was aggressively attacked by numerous firefighting resources. The fire was contained within 48 hours, but not before the fire burned 116 acres of timber as well as one residence and two outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 3:45 PM PST, 15 minutes earlier.

Area forecast discussion, Jul 17, 3:45 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
445 PM PDT Tue Jul 17 2018

.SYNOPSIS...
High temperatures will soar into the mid 90s to around 100
degrees again this afternoon. A Heat Advisory remains in effect
for much of central Washington through this evening. Temperatures
won't be as hot Wednesday through Friday, but will remain above
average. The arrival of a cold front over the weekend should bring
readings down close to normal.

&&

.DISCUSSION...

Tonight and tomorrow: A weather disturbance moving inland will push
a surge of marine moisture tonight up to the cascade crest. This
will tighten the surface pressure gradient and allow for
breezy/gusty winds, especially in the passes. With this in mind red
flag warnings for gusty wind and low relative humidity remain in
place for some locations within this area on the East Slopes of the
Cascades. The marine layer should be deep enough to increase
moisture in the Kittitas valley tomorrow and mitigate the red flag
conditions there tomorrow, otherwise remaining locations will not
see the relative humidity recovery and hold onto red flag wind and
RH conditions tomorrow. The high cirrus accompanying this scenario
will be rather thin and not have much of an impact to be considered
anything other than mostly clear or mostly sunny. As to be expected
the resulting flattened ridge brought about by the marine surge will
bring slightly cooler conditions and a slight increase in relative
humidity tomorrow. These conditions continue to favor this evenings
expiration of the heat advisory for portions of Central Washington.
The only mention of convection in this time interval is for a small
chance of a thunderstorm or two over the extreme Northern Cascades
this evening. /Pelatti

Wednesday night through Tuesday: The onshore flow continues to
bring in breezy winds and cooler temperatures for the rest of the
work week. A rather deep upper low will move from the northern
Gulf of Alaska, down the BC coast, and sweep across southern BC
over the weekend. This will knock temperatures down even more, to
a little below normal for most locations.

By Sunday, the low will be exiting to the east, with high pressure
building in behind it over southern BC. This will create a
pressure gradient that will cause gusty northerly winds down the
Okanogan Valley and into the western Columbia Basin on Sunday. By
Monday, the flow will be from the northeast, which favors gusty
winds from Sandpoint to Post Falls, as well as the Columbia Basin.

Overall, the passing low is very dry for our area. About the only
precipitation possible is just a few showers over the mountains
near the BC border on Sunday through Tuesday. Temperatures should
be coolest on Saturday, and then gradually climb upwards next
week.  RJ

&&

.AVIATION...
00Z TAFS: VFR conditions continue for the region. High based
cumulus with some cirrus will persist through the evening,
followed by mostly clear skies overnight into Wednesday. Gusty
will be a concern this evening, from the south near KGEG and then
switching to the northwest near KEAT as downslope winds increase
with gusts around 20kts. Winds will settle overnight, but then
turn gusty again by Wed afternoon. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        62  89  60  85  56  83 /   0   0   0   0   0   0
Coeur d'Alene  57  88  56  86  53  83 /   0   0   0   0   0   0
Pullman        57  85  55  84  53  81 /   0   0   0   0   0   0
Lewiston       65  94  63  93  60  90 /   0   0   0   0   0   0
Colville       57  92  56  88  52  84 /   0   0   0   0   0   0
Sandpoint      54  85  53  83  50  80 /   0   0   0   0   0   0
Kellogg        55  84  54  83  52  80 /   0   0   0   0   0   0
Moses Lake     59  94  58  91  55  88 /   0   0   0   0   0   0
Wenatchee      66  92  63  88  60  86 /   0   0   0   0   0   0
Omak           61  95  59  92  56  88 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     South Central Cascade Valleys (Zone 676).

     Red Flag Warning until 10 PM PDT Wednesday for East Washington
     Central Cascade Valleys (Zone 677)-East Washington Northern
     Columbia Basin (Zone 673).

     Heat Advisory until 8 PM PDT this evening for Moses Lake Area-
     Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Jul 17, 5:13 AM PST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
613 AM PDT Tue Jul 17 2018

WAZ034-035-041-043-044-181400-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
613 AM PDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND WEDNESDAY

Very hot temperatures are expected today. Mid 90s to lower 100s
will lead to heat related hazards such as dehydration and heat
stress.

Breezy and dry conditions today and Wednesday will promote rapid
spread of fires.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031>033-036>038-042-181400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
613 AM PDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Spokane Area

When
July 17, 4:00 PM PST to July 19, 6:00 PM PST
Where
Spokane Area forecast zone
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

One home and two outbuildings were destroyed in the Upriver Beacon Fire near Spokane.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775737.